Texas, 2024Drought in Texas, March 12 to 31, 2024
March 12 to 31, 2024 · NWS EWX · 1 event in 1 county or zone
Most of South Central Texas received less than normal rainfall in March, but the drought only worsened in Kinney County which went from Moderate (D1) Drought to Severe (D2) Drought. Bandera and Kendall Counties remained in Extreme (D3) Drought and Blanco, Gillespie, Kerr, and Medina Counties remained in D2.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Most of South Central Texas received less than normal rainfall in March, but the drought only worsened in Kinney County which went from Moderate (D1) Drought to Severe (D2) Drought. Bandera and Kendall Counties remained in Extreme (D3) Drought and Blanco, Gillespie, Kerr, and Medina Counties remained in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.6 feet and was 91.0 feet below normal. The Edwards Aquifer dropped 2.0 feet and was 27.9 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 4 and Kerrville Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina and upper Guadalupe Rivers. The Pedernales River was below (10%-24%) normal. Of the counties in D2 or worse drought Kerr, Kinney, and Medina had outdoor burn bans in effect at the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 12, 5:31 AM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Mar 12, 5:31 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
631 AM CDT Tue Mar 12 2024
...New AVIATION...
.SHORT TERM...
(Today through Wednesday)
Issued at 236 AM CDT Tue Mar 12 2024
Onshore SSE flow will continue with dew points expected to climb
back into the 60s for most central and eastern locations by
Wednesday. Widespread cloud cover will develop early this morning
and again Wednesday morning, with some fog possible in portions of
the area each morning. Can't rule out patchy drizzle this morning,
but better chances for that look to come tomorrow morning with an
approaching weak upper shortwave and a deeper cloud layer in model
soundings. Above normal temperatures are forecast through the short
term, with highs in the 70s to lower 80s today and 80s to lower 90s
on Wednesday. As broad troughing takes hold across the inter-
mountain west, a lee low will develop Wednesday, and this will help
the dryline advance farther east than today. Despite RH falling into
the teens in Val Verde County, winds will not exceed 10-15 mph there
so fire weather conditions should not rise to critical levels.
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 236 AM CDT Tue Mar 12 2024
A cut off low will be in the process of digging south into the base
of a deep upper level trough across the southwest U.S. Wednesday
night. The upper level low will then remain quasi-stationary Thursday
through the weekend over the southwest U.S. and northwest Mexico,
placing a southwest flow aloft over south-central Texas.
A disturbance in the southwest flow is forecast to move across the
area Thursday afternoon and evening. A few showers will be possible
beneath the cap in the morning, and possibly an elevated storm or
two. The large scale forcing should help to weaken the capping
inversion in place over the area during the afternoon. At question
is, as it often is this time of year this far south, will the cap
completely erode. Global models are indicating it will across the
northeastern Hill Country and northern I-35 corridor, and develop
discreet convection mid afternoon through early evening in this
region. Steep elevated lapse rates on the order of 8-9 deg C/km and
CAPE values around 2500 J/kg are in place, coinciding with effective
bulk shear of around 40KT. This will support a few severe storms,
with large hail likely the main hazard followed by damaging downburst
winds. SPC has placed the northeast Hill Country and northern I-35
corridor in a Level 1-2 out of 5 risk for severe storms Thursday. A
reduction in storms across south-central Texas may occur after
sunset Thursday evening as convective inhibition increases.
A shallow cold front is forecast to move into the region some
time Friday. There is a large spread among GEFS, ECMWF, and CMC
ensemble members on exact timing of the cold front into the area,
ranging anywhere from the Friday pre-dawn hours to Friday afternoon.
Models are bullish on developing precipitation along the cold front.
Of lower confidence is the severe potential. Very steep lapse rates
will reside above the capping inversion along with increasing bulk
shear on the order of 50KT Friday morning. Exact timing and strength
of the forcing along the cold front will ultimately come into play
on whether these severe parameters can be tapped into and where. An
early morning frontal passage will tend to limit severe potential,
when convective inhibition is at it's maximum, versus late morning
into the afternoon.
Beyond Friday the forecast confidence remains low on timing of rain
chances. With continued southwest flow aloft there will remain
opportunities for elevated showers and thunderstorms if forcing is
strong enough. Some ensemble members are keying in on a shortwave
generating elevated convection late Friday night through Saturday
morning from southwest to northeast. With the large spread in the
ensemble guidance, the temperature forecast also remains low
confidence.
&&
.AVIATION...
(12Z TAFS)
Issued at 612 AM CDT Tue Mar 12 2024
Dew points have increased overnight, and while the expected lowered
CIGs have occurred at KAUS and KDRT, KSAT and KSSF remain VFR at this
hour. Still expecting some low end MVFR to high end IFR at least
temporarily at all sites, then a gradual return to VFR by 18Z give or
take an hour. Winds remain light out of the south to southeast
through today and tonight, and we anticipate returning low clouds
again tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 77 62 81 67 / 0 0 10 10
Austin Bergstrom Intl Airport 78 61 82 67 / 0 0 10 10
New Braunfels Muni Airport 78 61 83 66 / 0 0 10 0
Burnet Muni Airport 75 60 81 64 / 0 0 10 10
Del Rio Intl Airport 81 60 91 62 / 0 0 0 0
Georgetown Muni Airport 77 61 81 67 / 0 0 10 10
Hondo Muni Airport 79 58 85 64 / 0 0 10 10
San Marcos Muni Airport 77 60 83 66 / 0 0 10 10
La Grange - Fayette Regional 78 63 81 69 / 0 0 10 10
San Antonio Intl Airport 78 61 84 66 / 0 0 10 10
Stinson Muni Airport 79 62 86 68 / 0 0 10 10
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term...KCW
Long-Term...76
Aviation...KCW
Hazardous weather outlook, Mar 12, 3:36 AM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
436 AM CDT Tue Mar 12 2024
TXZ171>173-183>194-202>209-217>225-228-130945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
436 AM CDT Tue Mar 12 2024
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a risk for a few severe storms Thursday afternoon and
Thursday night, with large hail and damaging wind gusts the main
hazards. The most favored locations at this time for severe
storms are across central Texas. Some storms may also be capable
of producing locally heavy rainfall. These threats could evolve
farther south into the Hill Country and I-35 corridor in future
updates.
No other hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Drought, Kinney
- When
- March 12, 7:00 AM CST to March 31, 11:59 PM CST
- Where
- Kinney forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 29.350, -100.418 (the zone’s center; the record gives no point)
Most of South Central Texas received less than normal rainfall in March, but the drought only worsened in Kinney County which went from Moderate (D1) Drought to Severe (D2) Drought. Bandera and Kendall Counties remained in Extreme (D3) Drought and Blanco, Gillespie, Kerr, and Medina Counties remained in D2. Area reservoirs continued to be below normal conservation pool level. Medina Lake dropped 0.6 feet and was 91.0 feet below normal. The Edwards Aquifer dropped 2.0 feet and was 27.9 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 4 and Kerrville Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Medina and upper Guadalupe Rivers. The Pedernales River was below (10%-24%) normal. Of the counties in D2 or worse drought Kerr, Kinney, and Medina had outdoor burn bans in effect at the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, March 12 to 31, 2024$200,000 · 1 event
- Heavy Snow in Colorado, March 12 to 15, 202453 events
- Hail in Missouri, March 12, 20242 in hail · 24 events
- Winter Storm and Winter Weather in Wyoming, March 12 to 15, 202413 events
- Winter Storm and Heavy Snow in Utah, March 12 to 17, 202463 kt wind · 9 events
- Winter Weather in Colorado, March 12 to 14, 20244 events
- Hail in Kansas, March 12, 20241.5 in hail · 4 events
- Winter Weather in Utah, March 12 to 14, 20242 events
- Hail in Missouri, March 12, 20241.75 in hail · 2 events
- Heavy Snow in Montana, March 12 to 13, 20241 event
- High Wind in Oregon, March 12, 202455 kt wind · 1 event
- Hail in Kansas, March 12, 20241.25 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165900.